Alert archive / Kentucky / Winter Storm Warnings in 2018
Winter Storm Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this winter storm warning at Mar 10, 2018, 2:15 AM EST for 11 counties in Kentucky. It was in force for 5 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 10, 2018, 2:15 AM EST (07:15 UTC)
- Expired
- Mar 10, 2018, 7:00 AM EST
- In force
- 5 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Elliott County, KY, Fleming County, KY, Johnson County, KY, Magoffin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Rowan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 3:01 AM EST | SNOW 1.8 | Owingsville, KY | WET SNOW. |
| Mar 10, 4:00 AM EST | SNOW 3 | West Liberty, KY | PUBLIC REPORT VIA SOCIAL MEDIA. |
| Mar 10, 5:15 AM EST | SNOW 1 | Toliver, KY | |
| Mar 10, 6:00 AM EST | SNOW 3 | 3 Ene Owingsville, KY | PUBLIC REPORT VIA SOCIAL MEDIA. |
| Mar 10, 6:40 AM EST | SNOW 1 | 2 Ese Ivyton, KY | |
| Mar 10, 6:45 AM EST | SNOW 2 | 4 Ese Salyersville, KY | |
| Mar 10, 7:00 AM EST | SNOW 1 | Ezel, KY | |
| Mar 10, 7:00 AM EST | SNOW 2 | 2 N Flemingsburg, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
158 WWUS43 KJKL 100715 WSWJKL URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson KY 215 AM EST Sat Mar 10 2018 KYZ068-069-088-114>118-100815- /O.CAN.KJKL.WW.Y.0010.000000T0000Z-180310T1200Z/ Rockcastle-Jackson-Harlan-Owsley-Perry-Clay-Leslie-Letcher- Including the cities of Brodhead, Mount Vernon, McKee, Annville, Cumberland, Harlan, Booneville, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 215 AM EST Sat Mar 10 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Temperatures will be above freezing in most locations and precipitation will be lighter than originally expected. Hence, the winter weather advisory is being cancelled. $$ KYZ044-050>052-059-060-104-106>109-101200- /O.UPG.KJKL.WW.Y.0010.000000T0000Z-180310T1200Z/ /O.NEW.KJKL.WS.W.0004.180310T0715Z-180310T1200Z/ Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan- Johnson-Wolfe-Magoffin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, Paintsville, Campton, and Salyersville 215 AM EST Sat Mar 10 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Wet Snow, heavy at times, will occur through early Saturday morning. Total accumulations of 2 to 5 inches are expected. * WHERE...Portions of east central, northeast and southeast Kentucky. * WHEN...Until 7 AM EST this morning. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ KYZ058-110>113-119-120-101200- /O.CON.KJKL.WW.Y.0010.000000T0000Z-180310T1200Z/ Estill-Floyd-Lee-Breathitt-Knott-Martin-Pike- Including the cities of Irvine, Ravenna, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 215 AM EST Sat Mar 10 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Wet snow will fall through early Saturday morning. Total accumulations of 1 to 3 inches can be expected in most locations. * WHERE...Portions of east central, northeast and southeast Kentucky. * WHEN...Until 7 AM EST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. && $$ HAL
1 follow-up statement
079 WWUS43 KJKL 101137 WSWJKL URGENT - WINTER WEATHER MESSAGE National Weather Service Jackson KY 637 AM EST Sat Mar 10 2018 KYZ044-050>052-059-060-104-106>109-101245- /O.EXP.KJKL.WS.W.0004.000000T0000Z-180310T1200Z/ Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan- Johnson-Wolfe-Magoffin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, Paintsville, Campton, and Salyersville 637 AM EST Sat Mar 10 2018 ...WINTER STORM WARNING WILL EXPIRE AT 7 AM EST THIS MORNING... Snow is quickly diminishing early this morning, and no more significant accumulation is expected. $$ KYZ058-110>113-119-120-101245- /O.EXP.KJKL.WW.Y.0010.000000T0000Z-180310T1200Z/ Estill-Floyd-Lee-Breathitt-Knott-Martin-Pike- Including the cities of Irvine, Ravenna, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 637 AM EST Sat Mar 10 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING... Snow is quickly diminishing early this morning, and no more significant accumulation is expected. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this winter storm warning went out at Mar 10, 12:59 AM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 10, 12:59 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1259 AM EST Sat Mar 10 2018 .UPDATE... Issued at 1055 PM EST FRI MAR 9 2018 The rain transitioned to snow quickly at KJKL with vis now down to less than a mile. The snow is accumulating on the cars and grass out there but continuing to melt on the parking lot. Elsewhere the valleys are mainly reporting a rain and snow mix with no accumulations. Do anticipate that snow is accumulating on the higher terrain in the east above 2000 feet, but the pcpn has also been lighter there so far. Judging by radar and hi-res model trends it appears the northward shift to the advisory and higher snow totals is working out. It remains to be seen how much of this packs and melts on contact with the warm ground. Slushy accumulations and low vis still appear to be a good bet for motorists in the advisory area overnight - especially near and north of the Mountain Parkway. Have updated the forecast, mainly to put in the current obs and trends for T and Td and also to max out PoPs as this band is setting up. These updated grids have been sent to the NDFD and web servers. An updated ZFP set will be sent out shortly. UPDATE Issued at 755 PM EST FRI MAR 9 2018 00z sfc analysis shows a developing warm front moving into eastern Kentucky. Clouds have started to thicken up with this along with healthier returns on radar with some of the light rain likely making it to the sfc. Dry air in place through the area will only slow the main pcpn's arrival a bit while having a larger effect on the wetbulbing and lowering temperatures fairly uniformly through places along and north of the front. Currently, readings are running in the lower 40s over the northern parts of the CWA with mid 40s noted in some of the valleys and across the Cumberland Valley. Dewpoints, meanwhile, are generally in the low to mid 20s with winds mainly from the west around 5 mph. Looking at the latest suite of model data, the forecast remains on track for a band of heavy wet snow to develop over the mid part of the CWA later this evening and spread north with time. This snow band will be supported by an 850mb low level jet developing with the warm front while the left entrance region of a 300 mb jet passes overhead along with good divergence above eastern Kentucky. All this will support a swath of higher QPF - around a half an inch - that will wetbulb quickly to snow. Compacting and melting should keep totals in the advisory range with the best accumulations on the grass and elevated surfaces. This will be a narrow band, as well, so that just to the south only some light rain will occur while a few miles to the north little more than a few snow showers will pass through. For this update have beefed up PoPs in the north and lowered them in the south with little adjustments to the snow totals. Did also add in the latest CONSShort T and Td grids to better account for wetbulbing and a slightly earlier transition to snow. These updated grids have been sent to the NDFD and web servers. && .SHORT TERM...(This evening through Saturday night) Issued at 310 PM EST FRI MAR 9 2018 The focus in the short term will once again the expected snowfall tonight into early Saturday morning, and the Winter Weather Advisory that has been issued to highlight it. The latest model data has been showing a northward shift in the track of the low pressure system, and therefore the highest snowfall totals and the forecast snow band overall. As result, the winter weather advisory has been updated to include Fleming county. The snowfall amounts will remain essentially the same, with 1 to 3 inches possible for most of the advisory, with areas along the northern and southern fringes of the advisory expecting 1 to 2 inches. For the areas where 1 to 3 inches of snow is expected, locally higher amounts will be possible, especially along ridge tops and in the higher terrain along the West Virginia border. The highest snowfall amounts are now expected north of the Hal Rogers Parkway and Highway 80 corridor. Temperatures will fall into the lower 30s across most of the area overnight. The temperature pattern has shifted so that the onset of snow will likely be delayed by several hours. Therefore, the advisory is now set to begin at 4Z as opposed to 0Z. The advisory is still set to end at 12Z on Saturday. Once the snow comes to an end on Saturday, temperatures should rise into the mid to upper 40s by the afternoon. Saturday nights lows should not be too bad, with min values ranging from the lower 30s north of the Mountain Parkway, to between 35 and 41 south of the there. .LONG TERM...(Sunday through Friday) Issued at 310 PM EST FRI MAR 9 2018 For the long term portion of the forecast, there is one system of concern towards the end of this weekend into next week. The overall pattern shows a trough deepening to the west of the Commonwealth, with a low that will track eastward over our area until a surface high pressure and upper level ridging sets up from the west to end the week. The models are coming into better agreement with the system that will move through Sunday night, but there is still a fair amount of uncertainty in terms of timing and precip amounts. The GFS shows the first wave of this system tracking from the south along the Appalachians, with the south/southeast portion of eastern Kentucky seeing this first round of precip Sunday morning into the afternoon. Another round will progress through Sunday evening into Monday morning, with the precip transitioning to snow. This transition is seen through the falling thickness levels below 540 dm. There is some wrap around moisture from the main low, increasing snow potential for Tuesday night into Wednesday as well. The ECMWF, trending colder than the GFS, has the main system tracking more to the south of Kentucky than the GFS and shows less QPF overall. Actually, where the GFS forecasts two rounds of precip Sunday into Monday, the ECMWF shows only one round of precip Sunday evening. Also, there is snow potential from the main low's wrap around moisture in the ECMWF as well. This looks to be in two small waves, one Tuesday morning and then another one Wednesday morning. The ECMWF does agree with the GFS in that the south/southeastern part of the Commonwealth will see the greatest amount of precip overall from the beginning of the week to midweek. However, with such differences still present, have used the Blend for the PoP trends. Model agreement in the development and track of this system will continue to be monitored in future model runs. The system will bring colder temps down from the north for the beginning of the week through midweek. However, a surface high pressure system will set up towards the end of the week, bringing drier weather and a warm up in temperatures. High temps could get into the 60s by Friday. This will be a substantial change from Monday's highs of low to mid 40s. Furthermore, with the high pressure return flow, light winds out of the southwest as well as clear skies will increase the potential for a ridge/valley temperature split Thursday night into Friday morning. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) ISSUED AT 1259 AM EST SAT MAR 10 2018 Initial conditions varied widely across the area. From KJKL northward it was mostly IFR or worse with snow or rain occurring. To the south it was largely VFR with only spotty rain. This trend will persist through much of the night. Toward dawn, southern locations should deteriorate to MVFR or worse with a brief period of rain. This will be followed by daytime improvement to VFR near and north of I-64. Winds during the period will be light and variable. && .JKL WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 7 AM EST this morning for KYZ044- 050>052-058>060-068-069-088-104-106>120. && UPDATE...GREIF SHORT TERM...AR LONG TERM...CGAL AVIATION...HAL
Hazardous weather outlook, Mar 9, 8:20 PM EST, 5 hours 55 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 820 PM EST Fri Mar 9 2018 KYZ044-050>052-058>060-068-069-088-104-106>120-110430- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 820 PM EST Fri Mar 9 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EST SATURDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Snow will develop late this evening and continue into the overnight. The snow is expected to be heavy enough at times to lower visibilities and create slushy and slick spots on area roadways. See the latest Winter Weather Advisory for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Accumulating snow is possible Sunday morning and again Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall totals that occur overnight. KYZ079-080-083>087-110430- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, and Pineville 820 PM EST Fri Mar 9 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Snow may mix in with the rain showers late tonight, mainly on the higher ridges north of the Hal Rogers Parkway. Little to no accumulation is expected from this. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Accumulating snow is possible Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. AR/GREIF
Nearby
Winter Storm Warnings in Kentucky, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.